A Man With Yellowish Nail Discoloration
Sonia A. Talwar, MD; Abhinav Talwar; and Ankoor Talwar
Talwar SA, Talwar A, Talwar A. A man with yellowish nail discoloration. Consultant. 2018;58(4):150.
A 68-year-old man who had recently retired as a firefighter presented dyspnea, which was exacerbated upon exertion. He had a history of hypercholesterolemia and hypertension.
On physical examination, he was alert, awake, and oriented. His pulse was 86 beats/min and regular. His sclerae were anicteric. His blood pressure was 120/90 mm Hg, and he had a respiratory rate of 18 breaths/min. Cardiovascular examination revealed normal S1 and S2. Chest examination revealed equal bilateral air entry, but there was prolongation of the expiratory phase of respiration and slight wheezing. His abdomen was slightly distended, with bowel sounds present. There was no pedal edema. Neurologic examination revealed no cranial nerve deficits, motor deficits, or sensory deficits.
Examination of the hands showed a yellowish discoloration of the nails. The patient had noticed the nail discoloration for many years but had paid no attention to it.
Answer: Tobacco Addiction
Changes in nail color often indicate the presence of underlying local or systemic diseases. In fact, any change in structure and growth characteristics of the nail may be the first clue to an underlying pathological process.1 Heavy smokers, for instance, often develop a yellow discoloration of the nail (and sometimes the hair) known as the nicotine stain sign. Sometimes this may be the only sign of a patient’s history of long-term tobacco use and addiction.
The presence of nicotine on the nails should prompt a clinician to further ask about a history of smoking and to inform patients about the benefits of smoking cessation. Our patient had signs and symptoms of chronic obstructive pulmonary disease (COPD), resulting in the dyspnea that had led to the initial consultation. However, the nicotine-stained nail sign allowed the physician not only to treat the patient for his COPD, but also to ask about and treat his nicotine addiction. At a follow-up visit 6 months after his initial presentation, the patient had quit smoking, and the staining of the nails was markedly diminished (Figure 2).
Interestingly, the presence of nicotine staining also may be indicative of concomitant alcohol addiction.2 Accordingly, it is good practice for clinicians to inquire about their patients’ alcohol consumption behavior if nicotine staining is observed.
A patient with chronic liver disease may present with yellowish staining of the nails. In that situation, however, the patient also will have jaundice, which was not present in our patient. Yellowish discoloration of mucosae as a result of deposition of bilirubin may extend to involve the nails in severe cases and may represent a severe form of liver disease.3
Yellow nail syndrome is characterized by a triad of thickened yellow nails, lymphedema, and pleural effusion.4 The yellowing represents chromonychia, or pathological nail discoloration. This nail discoloration varies from pale yellow to dark green.4 The affected nails are thickened, suggesting that nail growth also is impeded. The absence of pleural effusion and lymphedema precluded this diagnosis in our patient.
Hypoalbuminemia is a sign of malnutrition and results in a whitish discoloration of the nails.3 Patients generally develop a white, transverse line in the nail beds. These discolorations disappear when the protein level normalizes. These lines are also known as Muehrcke lines and can be seen in nephrotic syndrome, glomerulonephritis, liver disease, and after exposure to chemotherapeutic drugs.3 However, none of these signs were seen in our patient.
Pseudomonas aeruginosa infection of the nails commonly occurs in elderly, debilitated patients. Specifically, P aeruginosa infections are seen in persons who are exposed to damp environments in which the bacteria may reside. Another risk factor is onycholysis, the detachment of the nail from the nail bed, which allows the bacteria to enter. Once infected with P aeruginosa, the nails of patients contain a blue-green pigment (pyoverdin and pyocyanin).5 This specific discoloration was not seen in our patient’s case.
Yellowish pigmentation of the nails may have other rare causes, as well, particularly exposure to medications such as quinacrine,6 topical 5-fluorouracil,7 temsirolimus,8 retinoids,9 and cetuximab.10 Clinicians should be aware of these rare conditions and ask about them in the history.
Sonia A. Talwar, MD, is Chief of Endocrinology at Plainview Hospital in Plainview, New York.
Abhinav Talwar is a student in the Honors Program in Medical Education at Northwestern University Feinberg School of Medicine in Chicago, Illinois.
Ankoor Talwar is a student in the Leadership in Medicine Program at Union College/Albany Medical College in Albany, New York.
- Verghese A, Krish G, Howe D, Stonecipher M. The harlequin nail: a marker for smoking cessation. Chest. 1990;97(1):236-238.
- Skinner HA, Holt S, Sheu WJ, Israel Y. Clinical versus laboratory detection of alcohol abuse: the alcohol clinical index. Br Med J (Clin Res Ed). 1986;292(6537):1703-1708.
- Motswaledi MH, Mayayise MC. Nail changes in systemic diseases. S Afr Fam Pract. 2010;52(5):409-413.
- Baran R. Pigmentations of the nails (chromonychia). J Dermatol Surg Oncol. 1978;4(3):250-254.
- Chiriac A, Brzezinski P, Foia L, Marincu I. Chloronychia: green nail syndrome caused by Pseudomonas aeruginosa in elderly persons. Clin Interv Aging. 2015;10:265-267.
- Vidal D, Altés J, Smandia JA. Yellow skin discoloration induced by quinacrine in a patient with cutaneous lupus erythematosus. Actas Dermosifiliogr. 2013;104(1):89-90.
- Fiallo P. Yellow nails as an adverse reaction to the topical use of 5-fluorouracil for the treatment of nail psoriasis. J Dermatolog Treat. 2009;20(5):299-301.
- Peuvrel L, Quéreux G, Brocard A, Saint-Jean M, Dréno B. Onychopathy induced by temsirolimus, a mammalian target of rapamycin inhibitor. Dermatology. 2012;224(3):204-208.
- Li W, Liu Y, Luo Q, Li X-M, Zhang X-B. Off-label uses of retinoids in dermatology. Nasza Dermatol. 2012;3(suppl 1):259-278.
- Pinto C, Barone CA, Girolomoni G, et al. Management of skin reactions during cetuximab treatment in association with chemotherapy or radiotherapy: update of the Italian expert recommendations. Am J Clin Oncol. 2016;39(4):407-415.